Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 31, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Aug 5, 2023, 5:56 PM EDT for Tippecanoe County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 5:56 PM EDT (21:56 UTC)
- Expired
- Aug 5, 2023, 6:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:46 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
876
WFUS53 KIND 052156
TORIND
INC157-052230-
/O.NEW.KIND.TO.W.0031.230805T2156Z-230805T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
556 PM EDT Sat Aug 5 2023
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Central Tippecanoe County in west central Indiana...
* Until 630 PM EDT.
* At 556 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Lafayette, moving northeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Purdue University around 610 PM EDT.
Lafayette and West Lafayette around 615 PM EDT.
Other locations in the path of this tornadic thunderstorm include
Dayton.
This includes Interstate 65 between mile markers 164 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 8683 4033 8669 4032 8670 4025 8706
4040 8706
TIME...MOT...LOC 2156Z 240DEG 24KT 4035 8699
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Aug 5, 4:01 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 5, 4:01 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 401 PM EDT Sat Aug 5 2023 .Mesoscale Update... Issued at 401 PM EDT Sat Aug 5 2023 4 PM Update: Storms beginning to develop in Eastern Illinois Latest satellite imagery shows storms beginning to develop in East Central Illinois just south of the nearly stationary MCV just east of Bloomington, IL. Day Cloud Phase RGB shows glaciating cloud tops and developing updrafts associating with a strengthening line of thunderstorms from Iroquois Co, IL southward through Champaign County along a subtle convergence zone ahead of a westerly wind shift. There have been some discrete cells and multicellular features trying to develop ahead of that line along the IL/IN border; however weak mid level lapse rates and a slight warm nose in the 850-700mb layer have been inhibiting robust convective development so far today, helping keep convection under severe limits as of 3:45pm EDT. The environment across Central Indiana is still conducive for severe weather development later this evening as the latest IND ACARS sounding shows CAPE approaching 1500 j/kg, 0-3km shear 25-30 kts, steepening low level lapse rates, and direction shear with height leading to curved hodographs. While the best shear is slightly displaced from the area of best instability and steepest lapse rates, parameters still look sufficient for a few severe storms and potentially supercells capable of producing damaging winds and a few tornadoes. As mentioned above, there are a few parameters working against storm development today which may limit the overall severity and number of severe storms, but the threat still remains non zero. Current watching an area along and north of I-70 and west of US-31 in Western and Central Indiana for storm development and for storms to move into that area of the next several hours. && .Short Term...(This evening through Sunday) Issued at 306 PM EDT Sat Aug 5 2023 * Severe thunderstorm risk continues into the evening * Locally heavy rain and flooding remain a threat, mainly northwest Additional details on near term severe threats will be available in Mesoscale Update forecast discussions. Rest of This Afternoon into Mid Evening... An MCV continues to move slowly east across northern Illinois this afternoon. A surface low was across central Illinois, with a front extending east into the southern half of central Indiana. Some breaks have developed in the cloud cover across the area. Near and south of the front, temperatures were in the lower to middle 80s with dewpoints from near 70 into the mid 70s. North of the front, temperatures were around 80, with dewpoints in the mid to upper 60s. Instability will spread east during the remainder of this afternoon as the system slowly moves. Highest instability will be across the southern half of the area, south of the front. Wind shear will increase as the surface low gets closer. Instability and shear are in place for severe storms, which could produce tornadoes in addition to damaging winds (thanks to strong low level shear and lower LCLs due to plentiful low level moisture). In the northwest forecast area, north of the front and closer to the MCV, heavy rain will be a threat with the slow moving nature of the system and some additional frontogenetical forcing. HREF Local Probability Matched Mean (LPMM) shows highest rainfall likely to stay just north of the forecast area and looks reasonable, so do not plan on a flood watch at this time. Will continue to monitor closely. Given the above, will have high PoPs across the northern forecast area, likely or higher PoPs central forecast forecast area, and high chance to low likely PoPs south, farthest from best forcing. These will occur at some point into mid-evening based on location. Mid-evening through the Overnight... The MCV will weaken some during the night. With loss of heating and the atmosphere being worked over from previous convection, the forcing will have less to work with. Will keep some higher PoPs early in this period in the north, closer to the MCV. Otherwise, will go with chance PoPs or lower. With moisture still hanging around and low cloud cover developing, low temperatures will be in the mid to upper 60s. Sunday... Central Indiana looks to be in between significant forcing on Sunday, which should keep much of the day dry. However, leftover forcing from the previous system could linger Sunday morning, and some weak upper energy will move through Sunday afternoon. Thus, will keep some low PoPs around, but with low confidence that anything will happen. Low clouds will be around during the morning, but these should lift and mix out some during the day. These will keep temperatures down, especially north where they should mix out last. Highs will be in the upper 70s north to mid 80s south. Low level moisture will linger, so it will be humid. Dewpoints will be in the upper 60s into the 70s. && .Long Term...(Sunday night through Saturday) Issued at 306 PM EDT Sat Aug 5 2023 * More strong thunderstorms with a damaging wind threat possible Sunday night * Additional rain possible on Monday, tapering off from SW to NE as the day progresses * Another chance of storms in the mid to latter portions of the workweek Sunday Night through Tuesday: Forecast guidance continues to depict the slower progression of a seasonably potent upper level trough into the early part of next week. This will yield in rather active - and perhaps wet - weather across much of central Indiana within this time frame. Earlier in the day on Sunday, a vigorous upper level shortwave disturbance is expected to enhance convective initiation upstream in Illinois. As this feature dives south and east within the mean troughing, convection appears likely to congeal into linear segments given shear parameter spacing. This storm mode is most likely to yield in a damaging wind threat, especially if the system can organize and produce a self-enhancing, mature cold pool. However, it is important to note by the time these storms approach our area late Sunday evening, a few conflicting factors may limit their intensity. These storms will be working against the diurnal heating curve, and may become elevated over a nocturnal temperature inversion as they approach. Models remain conflicted as to whether or not this happened, as some soundings still show surface based parcels into the overnight hours. This is in part due to the similarly timed strengthening (albeit marginal) of the nocturnal jet, which may continue surface instability advection into our area. Likewise, the synoptic forcing for thunderstorms is there; our area will be positioned in the enhanced lift of the right rear exit of an upper level jet. Any storms that form will propagate SE through the area, and we will accordingly monitor radar and surface observations for the potential weakening trend tomorrow evening. In the wake of this initial MCS-type passage on Sunday night, models continue to portray sufficient moisture in the column and enough upper level support for further precipitation Monday. As dry air wraps back around the southwest side of the parent low, this precipitation (and cloud coverage) will taper off from SW to NE through Monday night. Any areas that saw repeated periods of heavy rain this weekend will need to be monitored for localized flooding concerns if precipitation is prolonged there. The severe weather threat for Monday proper looks low; this appears to be more wrap- around type precipitation with plenty of stratiform cloud coverage. Monday's forecast is thus not the classic early August summertime weather that one would expect in central Indiana. Afternoon highs will be relegated to below the 80 degree threshold in most areas, and winds could become quite blustery. Sustained speeds up to 15mph appear likely, with additional gusts up to 30 mph possible, amidst a tightening pressure gradient. The features responsible for these atypical summer conditions will slowly push out of the area and yield to clearer skies by Tuesday, but high temperatures will remain muted in the 80s compared to climatological norms thanks to mean troughing and zonal surface winds. Wednesday Through Friday: Model spread remains high for next week, but the midweek prevailing weather pattern in the proximity of a surface high pressure pattern will be drier than earlier in the week. Another upper level disturbance will approach the area somewhere in the temporal vicinity of Wednesday evening into Thursday and reintroduce the chance of thunderstorms to the forecast. It remains too early to forecast exact spatial and hazard details regarding said storm chances, but they will be supported by a return of southerly flow by Wednesday on the backside of the departing sfc high. This will pump some combination of warm air and lower level moisture back into the atmospheric column. Once again, depending on the eventual evolution of mesoscale features and upstream activity, strong to severe storms may be possible. Stay tuned to future forecasts, but otherwise, temperatures will return to near normal values for the latter half of the week. && .Aviation...(18Z TAF Issuance) Issued at 106 PM EDT Sat Aug 5 2023 * Scattered to numerous convection, especially 21-02Z * Wind gusts around 20kt this afternoon * IFR and lower ceilings developing tonight Discussion: KLAF will see predominant showers with some possible embedded thunder into the evening hours. Elsewhere, scattered convection will increase in coverage this afternoon, with remaining sites likely seeing convection at some point, mainly between 21Z and 02Z. Poor conditions can be expected in convection. After convection ends, ceilings will lower later this evening and overnight, reaching IFR category. Some improvement will occur during the day Sunday. Winds will vary through the period as surface low pressure meanders through the area. Details on wind direction changes are uncertain due to questions about speed and location of the surface low track. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...CM Short Term...50 Long Term...Marcus Aviation...50
Hazardous weather outlook, Aug 5, 3:23 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 323 PM EDT Sat Aug 5 2023 INZ021-028>031-035>049-051>057-060>065-067>072-061930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 323 PM EDT Sat Aug 5 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Numerous showers and thunderstorms are possible today and tonight. Storms will have the potential to produce heavy rainfall and localized flooding...especially near and north of Interstate 70. The risk for severe weather will peak from mid afternoon into the evening...especially near and south of Interstate 70. A few tornadoes are possible with the potential for damaging winds and small hail as well. All storms are capable of dangerous cloud to ground lightning and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will return late Sunday into Monday morning. Some of the storms will be severe with damaging winds as the primary threat. Areas that receive multiple rounds of heavy rainfall may see some localized flooding. Remember, turn around, don't drown! .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening... and possibly late Sunday into Sunday night. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:04 PM EDT | Tornado Warning | IND | Fountain, Warren | 26 min |
| Aug 5, 5:20 PM EDT | Areal Flood Advisory | IND | Warren | 3 hr |
| Aug 5, 5:29 PM EDT | Tornado Warning | IND | Fountain, Tippecanoe, Warren | 31 min |
| Aug 5, 5:49 PM EDT | Tornado Warning | IND | Carroll, Tippecanoe | 26 min |
| Aug 5, 6:00 PM EDT | Areal Flood Advisory | IND | Tippecanoe, Warren | 3 hr |
| Aug 5, 6:26 PM EDT | Tornado Warning | IND | Clay, Vigo | 17 min |
| Aug 5, 6:28 PM EDT | Areal Flood Advisory | IND | Carroll, Tippecanoe | 3 hr |
| Aug 5, 6:46 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Tippecanoe | 29 min |
| Aug 5, 7:01 PM EDT | Tornado Warning | IND | Clay | 29 min |
| Aug 5, 7:42 PM EDT | Areal Flood Advisory | IND | Clinton | 3 hr |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.